Education And Debate

Grand Rounds - Hammersmith Hospital: Cardiac arrest and hypertrophic cardiomyopathy

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6964.1277 (Published 12 November 1994) Cite this as: BMJ 1994;309:1277
  1. D C Lefroy
  1. Department of Cardiology, Hammersmith Hospital, London W12 0HS.

    Hypertrophic cardiomyopathy is a common cause of sudden death in apparently healthy young adults, and antiarrhythmic drugs may not prevent this outcome. Implantable defibrillator technology has progressed sufficiently for these devices to correct malignant cardiac arrhythmias and prevent sudden death in patients with hypertrophic cardiomyopathy. The identification of suitable patients is an important challenge since the non- arrhythmic prognosis of hypertrophic cardiomyopathy is relatively good.

    Case history

    A 35 year old woman collapsed at the wheel of her car after nearly hitting a lorry. Another car driver went to help and found her unconscious, cyanosed, and breathing noisily. Her pulse was initially very rapid and then disappeared. He started cardiopulmonary resuscitation by the roadside, and an ambulance arrived in about seven minutes. Defibrillation immediately ended the ventricular fibrillation and her pulse returned. After admission to hospital, her return to consciousness was slow but computed tomography of the brain showed no abnormality. Apart from some retrograde amnesia of the events leading up to her cardiac arrest, she recovered completely and was transferred to our hospital for further evaluation.

    In 1990, she had had a single syncopal episode, and had been admitted to our hospital, where echocardiography had shown hypertrophic cardiomyopathy. At that time tilt testing caused abnormal hypotension associated with marked bradycardia after 34 minutes of tilting the head up 60°. In addition, the signal averaged surface electrocardiogram showed late potentials in the QRS complex, which suggested a predisposition to ventricular tachyarrhythmias. However, no episodes of ventricular tachycardia were observed on 24 hour electrocardiographic monitoring. She was started on amiodarone 200 mg daily and had no further syncopal episodes. She was therefore allowed to retain her driving licence. One year later her amiodarone dose was reduced to 200 mg three times weekly because of photosensitivity. Subsequently, she conceived and gave birth to healthy …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe